Pennsylvania, 2005

Flash Flood in Pennsylvania, April 23, 2005

April 23, 2005 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain caused poor drainage flooding and small stream flooding in the eastern part of Northampton County. The heavy rain also caused a couple of mudslides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused poor drainage flooding and small stream flooding in the eastern part of Northampton County. The heavy rain also caused a couple of mudslides. A couple of motorists were stranded in flood waters in Palmer Township and Wilson Borough. A mudslide caused the closure of Pennsylvania State Route 611 in Forks Township and another roadway in Wind Gap Borough. Actual storm totals included 3.20 inches in Forks Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 3:53 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 23, 3:53 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT SAT APR 23 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE UPPER JET, THE MID LEVEL DIFLUENCE, THE LOW WB0, AND THE LOWER
LEVEL WIND SHEAR ARE TRYING TO COME TOGETHER LATE THIS AFTERNOON TO
HARASS US WITH SOME SEVERE WEATHER IN THE WAY OF STRONG WINDS AND
LARGE HAIL. WHAT SEEMS TO BE FIGHTING THESE INGREDIENTS ARE TWO
FACTORS. ONE IS THAT THE AXIS OF THE DRY SLOT IS MAINLY TO OUR WEST,
WHICH IS KEEPING MUCH OF THE FA FROM GETTING TOO UNSTABLE, AND THE
OTHER, WHICH ALSO IS INHIBITING INSTABILITY, IS THAT SFC WINDS HAVE
BACKED TO THE SE SOMEWHAT AND A FAIR PORTION OF OUR FA IS IN THE
MID 50S TO LOWER 60S WITH DWPTS IN THE 50S. IT SEEMS THAT IN GENERAL
THE PLACES MOST VULNERABLE TO CONVECTION LATE THIS AFTERNOON AND
EARLY THIS EVENING ARE THE DELMARVA AWAY FROM THE ATLANTIC COAST,
PORTIONS OF EASTERN PENNSYLVANIA AND NORTHWEST NEW JERSEY. BECAUSE
OF THE DECENT MOISTURE, THE ADVANCING SFC FRONT AND THE
AFOREMENTIONED INGREDIENTS, WE ARE GOING WITH FAIRLY HIGH POPS THIS
EVENING, BUT FOR NOW WE ARE LEAVING OUT ANY ENHANCED WORDING.

THE GFS IS SLOWER WITH THE NORTHWARD RETREAT OF THE MID LEVEL
VORTEX, CONSEQUENTLY WE HANG ON TO THE CHANCE OF SHOWERS FOR A
WHILE, ESPECIALLY IN THE NORTH, AFTER TONIGHTS FROPA. WE DO PUT IN
A DIURNAL FACTOR IN MANY OF THE ZONES FOR TOMORROW. SOUNDINGS
SUGGEST WE STILL MUST KEEP THE MENTION OF A CHANCE OF -SHSN OVER THE
FAR NWRN ZONES FOR LATE TOMORROW NIGHT INTO EARLY MON. FIRST DAY
BACK ON THE PUBLIC SIDE, AND DID NOT SEE REASONS TO STRAY MUCH FROM
CONTINUITY, STAT GUIDANCE AND COLLABORATION WITH SURROUNDING OFFICES
REGARDING TEMPS.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THERE SEEMS TO BE A FAIR AMOUNT OF AGREEMENT AMONG THE MODELS ON THE
NEXT WAVE THAT APPROACHES BEGINNING TUE NIGHT AND MOVES THROUGH WED
NIGHT, SO THE 06Z AND 12Z GFS RUNS WERE USED TO BRING A GOOD CHANCE
OF SHRA TO OUR AREA. WE INCLUDED FAIR QPFS GIVEN THE GOOD MOISTURE
FLOW. AFTER THAT, THE MODELS BEGAN TO DIVERGE AND SO WE MADE FEW
CHANGES TO THE PREV FCST BEYOND EARLY THURSDAY. WE DID, IN CONCERT
WITH HPC, BRING IN A CHANCE OF RAIN ON SAT AS SFC LOW PRES MAY BE
APPROACHING FROM THE OH RVR VALLEY BY THEN WITH ATTENDANT ISENTROPIC
LIFT.

&&

.AVIATION...
IFR TO MVFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH AT LEAST
MIDNIGHT BEFORE TRANSITIONING TO MVFR/VFR STATUS. SCATTERED STRONG
TO POSSIBLY SEVERE THUNDERSTORMS WILL WORK THROUGH WESTERN AND
PERHAPS CENTRAL PORTIONS OF THE FORECAST AREA THROUGH THIS EVENING.
AS THEY MOVE EAST OF THIS AREA, THEY ARE EXPECTED TO WEAKEN IN THE
MORE STABLE ENVIRONMENT.

.MARINE...
NO BIG CHANGES TO GOING FORECAST. SCAS REMAIN UP FOR ALL WATERS. THE
STRONG INVERSION OVER THE FORECAST AREA WILL BREAK DOWN OVERNIGHT AS
WINDS GO MORE SOUTHWESTERLY. STILL, WINDS ARE STRONG ENOUGH ALOFT
AND ARE POKING DOWN THROUGH THE INVERSION AT DEGRADED SPEEDS TO THE
WATER LEVEL. WINDS ARE FORECAST TO REMAIN UP ENOUGH IN THE POST
FRONTAL ENVIRONMENT TO KEEP SCA CONDITIONS GOING THROUGH AT LEAST
MONDAY.

&&

.TIDES...
GIVEN THE HIGH ASTRONOMICAL TIDES THIS EVENING AND THE SOUTHEAST
WINDS THROUGH THIS EVENING, WE ISSUED A STATEMENT FOR MINOR TIDAL
FLOODING ALONG THE OCEANFRONT AND ADJACENT BACK BAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455.

&&

SHORT TERM...NYY149
LONG TERM...EBERWINE/NYY149
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Apr 23, 4:02 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
502 AM EDT SAT APR 23 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240901-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
502 AM EDT SAT APR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS A WIDE AREA THIS AFTERNOON
AND INTO THE EVENING HOURS. DAMAGING WINDS, LARGE HAIL AND TORRENTIAL
DOWNPOURS ARE POSSIBLE AS A LINE OF STORMS MOVES THROUGH. THE RAIN
COULD CAUSE FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH THERE WILL BE
OCCASIONAL SHOWERS FROM TIME TO TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

EBERWINE

In the hours before

Special weather statement, Apr 23, 2:49 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT SAT APR 23 2005

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-067>071-232200-
BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CAROLINE MD-CECIL MD-
CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-KENT MD-KENT DE-
LEHIGH PA-MERCER NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-SUSSEX NJ-TALBOT MD-WARREN NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN...DOVER...
NEWARK...PHILADELPHIA...READING...TRENTON AND WILMINGTON
349 PM EDT SAT APR 23 2005

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PENNSYLVANIA, WESTERN NEW JERSEY, AND NORTHERN DELAWARE AND
NORTHEASTERN MARYLAND THROUGH 600 PM...

SCATTERED TO NUMEROUS THUNDERSTORMS WERE FORMING INTO A LINE THROUGH
THE LOWER AND MIDDLE DELAWARE VALLEY SOUTHWESTWARD TO NORTHEASTERN
MARYLAND. AS THE INDIVIDUAL THUNDERSTORM CELLS GROW RAPIDLY AND MOVE
TO THE NORTH-NORTHEAST AT 30 MILES AN HOUR, THE LINE ITSELF SHOULD
MOVE GRADUALLY EASTWARD THROUGH 600 PM.

AREA RESIDENTS SHOULD WATCH FOR BRIEF GUSTY WINDS TO 40 MILES AN
HOUR, HAIL, DANGEROUS CLOUD TO GROUND LIGHTNING, AND HEAVY DOWNPOURS.
IF THUNDERSTORMS REPEAT OVER ANY ONE AREA, THERE COULD BE LOCALIZED
FLOODING WITH A QUICK 1 TO 1 AND 1/2 INCHES OF RAIN.

STAY TUNED FOR ADDITIONAL STATEMENTS REGARDING THESE THUNDERSTORMS,
AND LISTEN FOR POSSIBLE WARNINGS.

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
April 23, 4:40 PM EST to 9:00 PM EST
Where
Northampton County, East Portion
Reported by
TRAINED SPOTTER
Coordinates
40.717, -75.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442672.